Management of tardive movement disorders

Tardive movement disorders are side effects of long-term exposure to medications with activity at dopamine receptors, including antipsychotic medications (neuroleptics) and antiemetic medications. Tardive disorder (TDS) include tardive dyskinesia, tardive akathisia, tardive dystonia, tardive tics, tardive myoclonus and tardive tremor. Tardive dyskinesia is the most common TDS, and the best understood. TDS are more common in people with longer duration of medication exposure, who are older than 55 years, or who have a history of alcohol or other substance misuse disorders. Most newer antipsychotic medications can cause TDS, though at a much lower rate than high-potency first generation antipsychotic medications. The longitudinal course of TDS is variable. TDS can remain mild, improve or worsen over time. As with other medication side effects, a good initial strategy is to remove the offending medication to the extent possible. Alternatives include lowering of medication dosage or changing to a medication with less dopamine activity. Quetiapine has a relatively low risk for TDS. Clozapine has no risk for TDS. Anxiety makes movement disorders worse. If TDS are bothersome and do not adequately improve over time with the above strategies, guidelines recommend adding treatment with a reversible inhibitor of the vesicular monoamine 2 transporter (e.g., deutetrabenazine, tetrabenazine, valbenazine). Tardive dystonia and other spasmodic movements sometimes require management with botulinum toxin.

Readers may be interested in this CME activity on Identification, Assessment, and Clinical Management of Tardive Dyskinesia.

  • Was this Helpful ?
  • YesNo

Join our #MissionForBetter now

Sign up for our newsletter. We’ll let you know about new resources, education, and more.

Saved Posts

X